Generalized Staircases: Recurrence and Symmetry
Annales de l'Institut Fourier, Volume 62 (2012) no. 4, p. 1581-1600

We study infinite translation surfaces which are -covers of compact translation surfaces. We obtain conditions ensuring that such surfaces have Veech groups which are Fuchsian of the first kind and give a necessary and sufficient condition for recurrence of their straight-line flows. Extending results of Hubert and Schmithüsen, we provide examples of infinite non-arithmetic lattice surfaces, as well as surfaces with infinitely generated Veech groups.

Nous étudions les -revêtements de translation des surfaces de translation compactes. Nous donnons des conditions nécessaires pour que le groupe de Veech soit fuchsien du premier type, et une condition nécessaire et suffisante pour la récurrence du flot directionnel. En étendant des résultats de Hubert et Schmithüsen, nous donnons des exemples non-arithmétiques dont le groupe de Veech est un réseau et des exemples à groupe de Veech de type infini.

DOI : https://doi.org/10.5802/aif.2730
Classification:  11Y40,  12Y05,  37M99,  52C99
Keywords: Infinite translation surfaces, Veech groups, lattices, straightline flow
@article{AIF_2012__62_4_1581_0,
     author = {Hooper, W. Patrick and Weiss, Barak},
     title = {Generalized Staircases: Recurrence and Symmetry},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {62},
     number = {4},
     year = {2012},
     pages = {1581-1600},
     doi = {10.5802/aif.2730},
     mrnumber = {3025751},
     zbl = {1279.37035},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2012__62_4_1581_0}
}
Generalized Staircases: Recurrence and Symmetry. Annales de l'Institut Fourier, Volume 62 (2012) no. 4, pp. 1581-1600. doi : 10.5802/aif.2730. http://www.numdam.org/item/AIF_2012__62_4_1581_0/

[1] Chamanara, R.; Gardiner, F. P.; Lakic, N. A hyperelliptic realization of the horseshoe and baker maps, Ergodic Theory Dynam. Systems, Tome 26 (2006) no. 6, pp. 1749-1768 | Article | MR 2279264 | Zbl 1121.37036

[2] Conze, J.P.; Gutkin, E. (2010) (in preparation)

[3] Fried, David Growth rate of surface homeomorphisms and flow equivalence, Ergodic Theory Dynam. Systems, Tome 5 (1985) no. 4, pp. 539-563 | Article | MR 829857 | Zbl 0603.58020

[4] Gutkin, Eugene; Judge, Chris Affine mappings of translation surfaces: geometry and arithmetic, Duke Math. J., Tome 103 (2000) no. 2, pp. 191-213 | Article | MR 1760625 | Zbl 0965.30019

[5] Herrlich, Frank; Schmithüsen, Gabriela An extraordinary origami curve, Math. Nachr., Tome 281 (2008) no. 2, pp. 219-237 | Article | MR 2387362 | Zbl 1159.14012

[6] Hooper, W. Patrick Dynamics on an infinite surface with the lattice property (2008) (preprint)

[7] Hubert, Pascal; Schmidt, Thomas A. Infinitely generated Veech groups, Duke Math. J., Tome 123 (2004) no. 1, pp. 49-69 | Article | MR 2060022 | Zbl 1056.30044

[8] Hubert, Pascal; Schmithüsen, Gabriela Infinite translation surfaces with infinitely generated Veech groups (2009) (preprint) | MR 2753950 | Zbl 1219.30019

[9] Hubert, Pascal; Weiss, Barak DYNAMICS ON THE INFINITE STAIRCASE (2008) (preprint)

[10] Kenyon, Richard; Smillie, John Billiards on rational-angled triangles, Comment. Math. Helv., Tome 75 (2000) no. 1, pp. 65-108 | Article | MR 1760496 | Zbl 0967.37019

[11] Kerckhoff, Steven; Masur, Howard; Smillie, John A rational billiard flow is uniquely ergodic in almost every direction, Bull. Amer. Math. Soc. (N.S.), Tome 13 (1985) no. 2, p. 141-142 | Article | MR 799797 | Zbl 0574.58020

[12] Masur, Howard; Smillie, John Hausdorff dimension of sets of nonergodic measured foliations, Ann. of Math. (2), Tome 134 (1991) no. 3, pp. 455-543 | Article | MR 1135877 | Zbl 0774.58024

[13] Masur, Howard; Tabachnikov, Serge Rational billiards and flat structures, Handbook of dynamical systems, Vol. 1A, North-Holland, Amsterdam (2002), pp. 1015-1089 | MR 1928530 | Zbl 1057.37034

[14] Matsuzaki, Katsuhiko; Taniguchi, Masahiko Hyperbolic manifolds and Kleinian groups, The Clarendon Press Oxford University Press, New York, Oxford Mathematical Monographs (1998) (Oxford Science Publications) | MR 1638795 | Zbl 0892.30035

[15] Mcmullen, Curtis T. Teichmüller geodesics of infinite complexity, Acta Math., Tome 191 (2003) no. 2, pp. 191-223 | Article | MR 2051398 | Zbl 1131.37052

[16] Przytycki, Piotr; Schmithuesen, G.; Valdez, Ferran Veech groups of Loch Ness monsters (2009) http://arxiv.org/abs/0906.5268 (http://arxiv.org/abs/0906.5268, preprint.)

[17] Richards, I. On the classification of noncompact surfaces, Trans. Amer. Math. Soc., Tome 106 (1963), pp. 259-269 | Article | MR 143186 | Zbl 0156.22203

[18] Schmidt, Klaus Cocycles on ergodic transformation groups, Macmillan Company of India, Ltd., Delhi (1977) (Macmillan Lectures in Mathematics, Vol. 1) | MR 578731 | Zbl 0421.28017

[19] Thurston, William P. On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.), Tome 19 (1988) no. 2, pp. 417-431 | Article | MR 956596 | Zbl 0674.57008

[20] Thurston, William P. Minimal stretch maps between hyperbolic surfaces (1998) http://arxiv.org/abs/math/9801039 (eprint of 1986 preprint. See http://arxiv.org/abs/math/9801039.)

[21] Valdez, J.F. Infinite genus surfaces and irrational polygonal billiards, Geom. Dedicata http://arxiv.org/abs/0811.0728 (To appear) | MR 2576299 | Zbl 1190.37040

[22] Veech, W. A. Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards, Invent. Math., Tome 97 (1989) no. 3, pp. 553-583 | Article | MR 1005006 | Zbl 0676.32006

[23] Zemljakov, A. N.; Katok, A. B. Topological transitivity of billiards in polygons, Mat. Zametki, Tome 18 (1975) no. 2, pp. 291-300 | MR 399423 | Zbl 0315.58014

[24] Zorich, Anton Flat surfaces, Frontiers in number theory, physics, and geometry. I, Springer, Berlin (2006), pp. 437-583 | MR 2261104 | Zbl 1129.32012